Psychopharmacology adverse effects: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychopharmacology adverse effects

Sample item

A woman who stopped paroxetine abruptly after missing her tablets for several days complains of dizziness, electric-shock-like sensations, nausea, irritability and insomnia. Which is the best next step?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Restart paroxetine and taper the dose gradually

Antidepressant discontinuation syndrome develops within days of abrupt cessation, particularly with short half-life drugs such as paroxetine and venlafaxine. Symptoms include flu-like illness, sensory disturbances (brain zaps), dizziness and anxiety. Management is reassurance and reinstitution of the drug with a slow taper.

Option by option

  • A. Treat as relapse of depression with ECT

    Relapse would not cause electric-shock sensations within days of stopping, and ECT is not indicated.

  • B. Start a benzodiazepine for long-term use

    Long-term benzodiazepines carry dependence risk and do not treat the underlying syndrome.

  • C. Restart paroxetine and taper the dose gradually (correct)

    Correct. Reinstating the drug and tapering slowly resolves the discontinuation symptoms.

  • D. Start an antipsychotic for presumed psychosis

    The picture is not psychosis, so an antipsychotic is not indicated.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is C, Restart paroxetine and taper the dose gradually. Antidepressant discontinuation syndrome develops within days of abrupt cessation, particularly with short half-life drugs such as paroxetine and venlafaxine.

Why is "Treat as relapse of depression with ECT" not the answer?

Relapse would not cause electric-shock sensations within days of stopping, and ECT is not indicated.

Why is "Start a benzodiazepine for long-term use" not the answer?

Long-term benzodiazepines carry dependence risk and do not treat the underlying syndrome.

Why is "Start an antipsychotic for presumed psychosis" not the answer?

The picture is not psychosis, so an antipsychotic is not indicated.

What concept does this question test?

It tests Psychopharmacology adverse effects in Psychiatry. Symptoms include flu-like illness, sensory disturbances (brain zaps), dizziness and anxiety. Management is reassurance and reinstitution of the drug with a slow taper.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychopharmacology adverse effects?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.